NaloxoneJuly 1, 2023
According to preliminary reports from the Centers for Disease Control and Prevention, drug overdoses were estimated to account for more than 100,000 deaths in 2022. While this number has declined since 2021, drug overdoses continue to be a major public health concern in the United States post-pandemic. A majority of overdoses are due to synthetic opioid use (such as fentanyl, hydrocodone, morphine, or codeine). Anyone that takes a prescription opioid could be at risk for an overdose.
What are signs of an opioid overdose?
- Falling asleep or loss of consciousness
- Very small, “pinpoint” pupils
- Choking or gurgling sounds
- Slow, shallow breathing
- Pale, blue, or cold skin
- Purple lips and fingernails
- Inability to speak
- Limp arms and legs
- Faint heartbeat
- No response when you rub the middle of the person’s chest with your knuckles or when you yell the person’s name
What is Naloxone?
Thankfully, a rapid-acting opioid reversal agent exists. Naloxone is a medication that works to quickly reverse and temporarily block the effects of opioids and to help restore normal breathing. Naloxone can be given as a nasal spray or as an injection. This medication was developed so that both first responders and people with no medical training (such as family, friends, and caregivers) could administer it. The nasal spray does not need to be assembled and is easily administered into one nostril by pushing the spray’s plunger. Naloxone should be given any time an opioid overdose is suspected. Side effects from the medication are rare if it is given to a person that is not experiencing an overdose.
How to respond to an overdose:
- Call 911
- Administer naloxone
- Follow 911 dispatcher instructions and administer rescue breathing or chest compressions
- Remain with the person until help arrives
Recently, the U.S. Food and Drug Administration approved over-the-counter use of Narcan, 4 milligram naloxone hydrochloride nasal spray because it is safe and easy to use. This product is expected to be available from the manufacturer late summer 2023. Until then, if you have a prescription opioid in your home, protect your loved ones and talk to your Lewis pharmacist about how you can get naloxone to have on hand in case of an emergency. Dispose of any unused medication safely at your pharmacy’s medication drop box.
Jackie Thomas, Pharm.D.